×

Validity of amplitude equations for nonlocal nonlinearities. (English) Zbl 1395.35025

Summary: Amplitude equations are used to describe the onset of instability in wide classes of partial differential equations (PDEs). One goal of the field is to determine simple universal/generic PDEs, to which many other classes of equations can be reduced, at least on a sufficiently long approximating time scale. In this work, we study the case when the reaction terms are nonlocal. In particular, we consider quadratic and cubic convolution-type nonlinearities. As a benchmark problem, we use the Swift-Hohenberg equation. The resulting amplitude equation is a Ginzburg-Landau PDE, where the coefficients can be calculated from the kernels. Our proof relies on separating critical and noncritical modes in Fourier space in combination with suitable kernel bounds.{
©2018 American Institute of Physics}

MSC:

35B36 Pattern formations in context of PDEs
35G20 Nonlinear higher-order PDEs
44A35 Convolution as an integral transform
45H05 Integral equations with miscellaneous special kernels
35R09 Integro-partial differential equations
35Q56 Ginzburg-Landau equations
PDF BibTeX XML Cite
Full Text: DOI arXiv

References:

[1] Ablowitz, M. J.; Musslimani, Z. H., Integrable nonlocal nonlinear Schrödinger equation, Phys. Rev. Lett., 110, 6, 064105, (2013)
[2] Achleitner, F.; Kuehn, C., On bounded positive stationary solutions for a nonlocal Fisher-KPP equation, Nonlinear Anal.: Theory, Methods Appl., 112, 15-29, (2015) · Zbl 1303.35006
[3] Ackermann, N., On a periodic Schrödinger equation with nonlocal superlinear part, Math. Z., 248, 2, 423-443, (2004) · Zbl 1059.35037
[4] Alfaro, M.; Coville, J., Rapid travelling waves in the nonlocal Fisher equation connect two unstable states, Appl. Math. Lett., 25, 12, 2095-2099, (2012) · Zbl 1252.45007
[5] Aranson, I. S.; Kramer, L., The world of the complex Ginzburg-Landau equation, Rev. Mod. Phys., 74, 99-143, (2002) · Zbl 1205.35299
[6] Bates, P. W.; Fife, P. C.; Ren, X.; Wang, X., Traveling waves in a convolution model for phase transitions, Arch. Rat. Mech. Anal., 138, 2, 105-136, (1997) · Zbl 0889.45012
[7] Bates, P. W.; Jones, C. K. R. T.; Kirchgraber, U.; Walther, H. O., Invariant manifolds for semilinear partial differential equations, Dynamics Reported, 1-37, (1989), Wiley
[8] Bender, C. M.; Orszag, S. A., Asymptotic Methods and Perturbation Theory, (1999), Springer
[9] Berestycki, H.; Jin, T.; Silvestre, L., Propagation in a non local reaction diffusion equation with spatial and genetic trait structure, Nonlinearity, 29, 1434-1466, (2016) · Zbl 1338.35238
[10] Berestycki, H.; Nadin, G.; Perthame, B.; Ryzhik, L., The non-local Fisher-KPP equation: Travelling waves and steady states, Nonlinearity, 22, 2813-2844, (2009) · Zbl 1195.35088
[11] Bose, A., A geometric approach to singularly perturbed nonlocal reaction-diffusion equations, SIAM J. Math. Anal., 31, 2, 431-454, (2000) · Zbl 0952.34027
[12] Bressloff, P. C., Spatiotemporal dynamics of continuum neural fields, J. Phys. A: Math. Theor., 45, 033001, (2012) · Zbl 1263.92008
[13] Burke, J.; Knobloch, E., Localized states in the generalized Swift-Hohenberg equation, Phys. Rev. E, 73, 056211, (2006)
[14] Carr, J., Applications of Centre Manifold Theory, (1981), Springer · Zbl 0464.58001
[15] Chen, X., Existence, uniqueness, and asymptotic stability of travelling waves in nonlocal evolution equations, Adv. Differ. Equations, 2, 125-160, (1997) · Zbl 1023.35513
[16] Coombes, S., Waves, bumps, and patterns in neural field theories, Biol. Cybern., 93, 91-108, (2005) · Zbl 1116.92012
[17] Cross, M.; Greenside, H., Pattern Formation and Dynamics in Nonequilibrium Systems, (2009), Cambridge University Press · Zbl 1177.82002
[18] Cross, M. C.; Hohenberg, P. C., Pattern formation outside of equilibrium, Rev. Mod. Phys., 65, 3, 851-1112, (1993) · Zbl 1371.37001
[19] Duistermaat, J. J. and Kolk, J. A. C., Distributions: Theory and Applications, Cornerstones (Birkhäuser Boston, Inc., Boston, MA, 2010), translated from the Dutch by . · Zbl 1213.46001
[20] Faye, G.; Holzer, M., Modulated traveling fronts for a nonlocal Fisher-KPP equation: A dynamical systems approach, J. Differ. Equations, 258, 7, 2257-2289, (2015) · Zbl 1320.35135
[21] Fife, P. C., Some nonclassical trends in parabolic and parabolic-like evolutions, Trends in Nonlinear Analysis, 153-191, (2003), Springer · Zbl 1072.35005
[22] Genieys, S.; Volpert, V.; Auger, P., Pattern and waves for a model in population dynamics with nonlocal consumption of resources, Math. Model. Nat. Phenom., 1, 1, 63-80, (2006) · Zbl 1201.92055
[23] Gourley, S. A., Travelling front solutions of a nonlocal Fisher equation, J. Math. Biol., 41, 3, 272-284, (2000) · Zbl 0982.92028
[24] Guckenheimer, J.; Holmes, P., Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, (1983), Springer: Springer, New York, NY · Zbl 0515.34001
[25] Henry, D., Geometric Theory of Semilinear Parabolic Equations, (1981), Springer: Springer, Berlin Heidelberg, Germany · Zbl 0456.35001
[26] Hoyle, R., Pattern Formation: An Introduction to Methods, (2006), Cambridge University Press · Zbl 1087.00001
[27] Kevorkian, J.; Cole, J. D., Multiple Scale and Singular Perturbation Methods, (1996), Springer · Zbl 0846.34001
[28] Kirrmann, P.; Schneider, G.; Mielke, A., The validity of modulation equations for extended systems with cubic nonlinearities, Proc. R. Soc. Edinburgh, Sect. A: Math., 122, 1, 85-91, (1992) · Zbl 0786.35122
[29] Kuehn, C., Multiple Time Scale Dynamics, 814, (2015), Springer · Zbl 1335.34001
[30] Kuznetsov, Yu. A., Elements of Applied Bifurcation Theory, (2004), Springer: Springer, New York, NY · Zbl 1082.37002
[31] Lega, J.; Moloney, J. V.; Newell, A. C., Swift-Hohenberg equation for lasers, Phys. Rev. Lett., 73, 22, 2978-2981, (1994)
[32] Levermore, C. D.; Oliver, M.; Deift, P.; Levermore, C. D.; Wayne, C. E., The complex Ginzburg-Landau equation as a model problem, Dynamical Systems and Probabilistic Methods in Partial Differential Equations (Berkeley, 1994), 141-190, (1998), American Mathematical Soc. · Zbl 0845.35003
[33] Lloyd, D. J. B.; Sandstede, B.; Avitabile, D.; Champneys, A. R., Localized hexagon patterns of the planar Swift-Hohenberg equation, SIAM J. Appl. Dyn. Syst., 7, 3, 1049-1100, (2008) · Zbl 1168.35311
[34] Meron, E., Nonlinear Physics of Ecosystems, (2015), CRC Press · Zbl 1316.92002
[35] Mielke, A., The Ginzburg-Landau equation in its role as a modulation equation, Handbook of Dynamical Systems 2, 759-834, (2002), Elsevier · Zbl 1041.37037
[36] Mielke, A., Deriving amplitude equations via evolutionary Γ-convergence, Discrete Contin. Dyn. Syst., 35, 6, 2679-2700, (2015) · Zbl 1332.35347
[37] Mielke, A.; Schneider, G.; Deift, P.; Levermore, C. D.; Wayne, C. E., Derivation and justification of the complex Ginzburg-Landau equation as a modulation equation, Dynamical Systems and Probabilistic Methods in Partial Differential Equations (Berkeley, CA, 1994), 191-216, (1996), American Mathematical Soc. · Zbl 0856.35060
[38] Morgan, D.; Dawes, J. H. P., The Swift-Hohenberg equation with a nonlocal nonlinearity, Phys. D, 270, 60-80, (2014) · Zbl 1288.35067
[39] Roberts, A. J., Planform evolution in convection—an embedded centre manifold, J. Aust. Math. Soc., Ser. B Appl. Math., 34, 2, 174-198, (1992) · Zbl 0760.76087
[40] Rubinstein, J.; Sternberg, P., Nonlocal reaction-diffusion equations and nucleation, IMA J. Appl. Math., 48, 3, 249-264, (1992) · Zbl 0763.35051
[41] Schneider, G., A new estimate for the Ginzburg-Landau approximation on the real axis, J. Nonlinear Sci., 4, 1, 23-34, (1994) · Zbl 0803.35139
[42] Schneider, G., Validity and limitation of the Newell-Whitehead equation, Math. Nachr., 176, 249-263, (1995) · Zbl 0844.35120
[43] Schneider, G., Diffusive stability of spatial periodic solutions of the Swift-Hohenberg equation, Commun. Math. Phys., 178, 3, 679-702, (1996) · Zbl 0861.35107
[44] Schneider, G., The validity of generalized Ginzburg-Landau equations, Math. Methods Appl. Sci., 19, 9, 717-736, (1996) · Zbl 0874.35050
[45] Schneider, G., Justification of modulation equations for hyperbolic systems via normal forms, NoDEA : Nonlinear Differ. Equations Appl., 5, 1, 69-82, (1998) · Zbl 0890.35082
[46] Siebert, J.; Alonso, S.; Bär, M.; Schöll, E., Dynamics of reaction-diffusion patterns controlled by asymmetric nonlocal coupling as a limiting case of differential advection, Phys. Rev. E, 89, 052909, (2014)
[47] Siero, E., A recipe for desert, (2016), Leiden University: Leiden University, Leiden, Netherlands
[48] Souplet, P., Blow-up in nonlocal reaction-diffusion equations, SIAM J. Math. Anal., 29, 6, 1301-1334, (1998) · Zbl 0909.35073
[49] van Harten, A., On the validity of the Ginzburg-Landau equation, J. Nonlinear Sci., 1, 4, 397-422, (1991) · Zbl 0795.35112
[50] Vanderbauwhede, A.; Iooss, G., Center manifold theory in infinite dimensions, Dynamics Reported, 125-163, (1992), Springer · Zbl 0751.58025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.